Texas, 2012

Drought in Texas, September 18 to 24, 2012

September 18 to 24, 2012 · NWS BRO · 1 event in 1 county or zone

Lack of rainfall across the northern two thirds of Zapata County - as much as 1 to 2 inches below an already dry monthly average compared with the Lower and Middle Texas Rio Grande Valley (3 to 4 inches is average), slid the area back into Severe (D2) Drought after a late summer recovery to Moderate/Abnormally Dry conditions (D0/D1).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Lack of rainfall across the northern two thirds of Zapata County - as much as 1 to 2 inches below an already dry monthly average compared with the Lower and Middle Texas Rio Grande Valley (3 to 4 inches is average), slid the area back into Severe (D2) Drought after a late summer recovery to Moderate/Abnormally Dry conditions (D0/D1).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 17, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Sep 17, 11:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1226 AM CDT TUE SEP 18 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...GENERALLY VFR CONDITIONS THROUGH THE NEXT 24 HOURS. A
FEW VERY BRIEF CIGS 2000 TO 3000 AT KBRO AND KRHL OVERNIGHT
TONIGHT. WILL WATCH FOR MORE FOG TONIGHT...AS LIGHT EASTERLY FLOW
IS BRINGING SFC MOISTURE BACK ACROSS THE REGION. DRY AIR ALOFT
WILL MIX THIS LAYER OUT JUST AFTER SUNRISE. LIGHT EAST FLOW
THROUGH THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 650 PM CDT MON SEP 17 2012/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...DRY AIR FILTERING INTO RIO GRANDE VALLEY WILL RESULT
IN CONTINUED VFR CONDITIONS THE NEXT 24 HOURS. LIGHT WINDS AND
MOSTLY CLEAR SKIES WILL BE ON TAP. PATCHY LIGHT FOG MAY DEVELOP
AROUND REGIONAL AIRPORTS TOWARD DAWN...BUT IMPACT EXPECTED TO BE
MINIMAL.

PREV DISCUSSION... /ISSUED 152 PM CDT MON SEP 17 2012/

SHORT TERM/ TONIGHT THROUGH TUESDAY NIGHT/...UPPER LEVEL LOW CENTER
OVER NORTHEAST TEXAS WILL CONTINUE TO MOVE EASTWARD LEAVING BEHIND
IT ABUNDANT DRY AIR TO DEEP SOUTH TEXAS. CLEAR SKIES WITH ABUNDANT
SUNSHINE IN THE AREA WILL ALLOW FOR TEMPERATURES TO REACH THE MID
90S BY THIS AFTERNOON. PWATS VALUES ALREADY LOWER TO 1.53 INCHES AS
OF THIS MORNING 12Z KBRO SOUNDING AND DO EXPECT THIS TO BE LOWER
EVEN MORE BY TOMORROW AS CENTER OF DRY SLOT MOVES INTO THE AREA.
TONIGHT LOW TEMPERATURES WILL REACH THE MID 70S ALONG THE VALLEY AND
TO THE MID 60S INTO THE NORTHERN PORTION OF THE CWA. A MORE SE FLOW
BY TONIGHT WILL INFILTRATE GULF MOISTURE INTO THE AREA ALLOWING FOR
A REPEAT OF PATCHY FOG. THIS WILL POSSIBLY DEVELOP EARLY IN THE
MORNING COMPARED TO CONDITIONS THIS MORNING AS THIS SHALLOW MOISTURE
IN THE AREA AND DRIER AIR ALOFT CAN SUPPORT FOR AN INVERSION TO
OCCUR. VISIBILITY MAY DROP BETWEEN 1 TO 3 MILES OR LESS IN LOCATIONS
LIKE HEBBRONVILLE...FALFURRIAS AND ALONG HIGHWAY 281 AND 77 SOUTH TO
BROWNSVILLE. EXPECT THIS TO CONTINUE THROUGH MID MORNING HOURS UNTIL
DRIER AIR MIXES TO THE SFC WITH DAYTIME HEATING. A LIGHT NORTHERLY
FLOW WILL SHIFT NE/E BY LATE MORNING INTO THE AFTERNOON TUESDAY AS
UPPER LEVEL SYSTEM MOVES FURTHER EAST. DRY SLOT ALOFT WILL ALLOW FOR
TEMPERATURES TO WARM BACK UP INTO THE UPPER 90S. NO PRECIPITATION
EXPECTED DURING THE SHORT TERM PERIOD. TUESDAY NIGHT LOWS WILL
GRADUALLY CLIMB UP INTO THE MID 70S ACROSS THE VALLEY.

LONG TERM /WEDNESDAY THROUGH MONDAY/...
WEAK FRONTAL BOUNDARY EXPECTED TO CLEAR MOST OF THE CWA BY WEDNESDAY
MORNING PUTTING THE REGION IN A FAIRLY STEADY AND DRY NORTHEAST
FLOW. HUMIDITY WILL BE A LITTLE LOWER ON WEDNESDAY...EXCEPT RIGHT
NEAR THE COAST WHERE A FAIRLY QUICK DEW POINT RECOVERY IS
ANTICIPATED. WHILE THERE MIGHT BE A LITTLE GUSTINESS RIGHT BEHIND
THE FRONT...ECMWF/GFS MID AND LOWER LEVEL WIND/HEIGHT FIELDS SUGGEST
UPPER SUPPORT BEHIND THE FRONT IS LIMITED...AND WIND GUSTS SHOULD BE
PRETTY MINIMAL ON WEDNESDAY. THE 12Z NAM DOES NOT LOWER DEW POINTS
MUCH POST FRONTAL...AND ALSO BRINGS A MUCH WEAKER VERSION OF THE
FRONT THROUGH. PREFER THE GFS/ECMWF FOR THIS PACKAGE. WEDNESDAY
NIGHT UPPER RIDGING BEHIND THE FRONT SETS UP WITH ITS AXIS FROM THE
VALLEY NORTHEASTWARD TO ABOUT HOUSTON. PATCHY FOG AND LOW CLOUDS ARE
POSSIBLE WEDNESDAY NIGHT...BUT MOISTURE OVERALL MAY BE TOO LIMITED
FOR SIGNIFICANT FOG DEVELOPMENT.

THURSDAY INTO FRIDAY THE SURFACE FLOW BECOMES MORE EASTERLY AS THE
SURFACE RIDGE BREAKS DOWN AND RETREATS TO THE NORTH. THIS SHOULD
ALLOW STEADY EASTERLY RETURN FLOW TO SLOWLY INCREASE DEW POINTS AND
RELATIVE HUMIDITY VALUES THROUGH THE AREA. HOWEVER PRECIPITABLE
WATER VALUES AND COLUMN MOISTURE WILL REMAIN QUITE LOW WITH A
GENERALLY CONVERGENT/SUBSIDENT UPPER AIR PATTERN. WARMED
TEMPERATURES UP A BIT IN THE DRIER AIR MASS WITH MID LEVEL RIDGING
OVERHEAD. HOWEVER EASTERLY ONSHORE FLOW SHOULD MODERATE TEMPS AND
INCREASE HUMIDITY NEAR THE COAST.

LATE FRIDAY INTO EARLY SATURDAY AN UPPER TROUGH AND ASSOCIATED
FRONTAL BOUNDARY IS PROJECTED TO PUSH THROUGH THE CWA. GFS/ECMWF
IN PRETTY GOOD AGREEMENT ON TIMING AND THE DETAILS OF THIS FEATURE.
BOTH MODELS POOL UP SFC MOISTURE ON FRIDAY EVENING AHEAD OF THE
FRONT AND ALSO GET MORE BULLISH WITH ISO/SCT PRECIP ON SATURDAY.
HOWEVER BOTH MODELS ROTATE IN DRIER AIR OFF THE CONTINENT INTO THE
WESTERN PERIPHERY OF A 700/850MB LOW SO SUSPECT SFC MOISTURE MAY BE
MORE LIMITED THAN MOS GUIDANCE IS INTERPRETING AND THAT QPF MAY BE A
LITTLE OVERDONE. THERE IS ALSO VERY LITTLE IF ANY DPVA/WAA WITH THE
TROUGH...MID LEVEL HEIGHTS DO NOT FALL SIGNIFICANTLY...AND FORCING
IS QUITE WEAK BY THE TIME THE FEATURE REACHES THE REGION. THE LIFT
IS BETTER ON SUNDAY...AND A LITTLE DEEPER LOW LEVEL MOISTURE IS
AVAILABLE...SO DID INTRODUCE SCHC POPS DURING THE AFTERNOON ON
SUNDAY. WITH THE LACK OF ANY ISENTROPIC OR LARGE SCALE ASCENT ALL
PRECIP SHOULD COME IN CONVECTIVE FORM AND THE AIRMASS IS VERY
MARGINAL FOR SUBSTANTIAL CONVECTION. THE FRONTAL BOUNDARY AND ITS
FORCING SHOULD BE PRETTY DIFFUSE BY THEN AS WELL...SO LOOKING AT
THE PROSPECTS OF ANOTHER POTENTIALLY DRY FROPA FOR THE AREA.

MONDAY SURFACE RIDGING SETS UP OVER THE SOUTHEASTERN CONUS BEHIND
THE FRONTAL SYSTEM AND MODERATE EAST TO SOUTHEASTERLY FLOW RETURNS.
EXPECT OUR AIRMASS TO BE FAIRLY DRY OVERALL SO KEPT TEMPS ON THE
WARM SIDE. IT SHOULD BE NOTED THAT BY THE TIME BOTH AFOREMENTIONED
FRONTS REACH THE REGION THERE WILL BE LITTLE TO NO COLD AIR
ADVECTION ONGOING...AND THE DRIER AIRMASS MOVING INTO THE REGION MAY
ACTUALLY INCREASE TEMPERATURES IN THE AFTERNOON BEHIND THE
FRONT...WHILE ALLOWING FOR BETTER COOLING AT NIGHT. COOL MORNINGS
AND WARM...BUT LESS HUMID...AFTERNOONS SHOULD BE THE RESULT.

MARINE /TONIGHT THROUGH TUESDAY NIGHT/...LATEST SATELLITE IMAGERY
AS WELL AS LATEST OBSERVATION SHOW VERY LIGHT NORTHERLY WINDS ACROSS
THE FORECAST AREA AND ADJACENT COASTAL WATERS TODAY. AN UPPER LEVEL
SYSTEM OVER THE NORTHEAST TEXAS WILL CONTINUE TO MOVE EAST TODAY
INTO TOMORROW KEEPING A LIGHT NORTHERLY FLOW. EXPECT THIS WINDS TO
SHIFT MORE SOUTHEAST THIS EVENING. NO PRECIPITATION EXPECTED FOR THE
SHORT TERM WITH CLEAR SKIES AND SEAS LESS THAN 3 FEET.

WEDNESDAY THROUGH FRIDAY...
STEADY NORTHEAST WINDS AND MODERATE SEAS ARE EXPECTED BEHIND A FRONT
ON WEDNESDAY. THURSDAY THROUGH FRIDAY THE FLOW WILL SHIFT MORE
EASTERLY. LOW TO MODERATE SEAS ARE EXPECTED DURING THIS TIMEFRAME.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64
Hazardous weather outlook, Sep 17, 4:14 AM CST, 19 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
514 AM CDT MON SEP 17 2012

TXZ248>257-181200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
514 AM CDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-181200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
514 AM CDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Zapata

When
September 18, 12:00 AM CST to September 24, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Drought would worsen across the northern two thirds of Zapata County from Moderate (D1) to Severe (D2) by September 18th. Lack of rainfall during the wettest part of the calendar year (2nd to 3rd weeks of September) would slide drought into Severe (D2) to Extreme (D3) across the county by the 25th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415511.